PHOTOPHOBIA


DESCRIPTION: A condition of abnormal sensitivity to light (i.e., the amount of light entering the eye); usually, the iris is unable to constrict enough to reduce the light entering the eye. This condition is normally a symptom of associated disorders or disease (e.g., corneal inflammation, aphakia, iritis, or ocular albinism). Some drugs and/or poisons also can cause photophobia by causing pupil dilation (notably, amphetamines and antihistamines, cannabis and cocaine, atropine, scopolamine, mydriotics and cycloplegics* and strychnine).

TREATMENT: Treatment should address the cause, since photophobia is a symptom. Photogray lenses, sunglasses and/or sun visors are adaptive measures.

In school children with ocular conditions for which photophobia is an accompanying symptom (notably albinism, aniridia, aphakia, dislocated lens, but possibly also cataracts and/or glaucoma), controlled illumination and preferential seating are suggested. Light sources should be shielded to prevent direct light into the eyes, and attention should be given to eliminating glare from paper, texts, desk tops and blackboards.

IMPLICATIONS: Multiply handicapped children who are on a program of supervised medication may exhibit dilated pupils. These children should always be suspected of being photophobic, whether their behavior suggests it or not.

*A number of drugs are used to dilate the pupils during an eye examination. Mydriatics only dilate the pupils; cycloplegics dilate the pupils and paralyze the muscles used in accommodation. Photophobia is a temporary condition following the use of these drugs.


Back to Contents or Back to SpEdEx Home